Background: Clostridium difficile is a toxin-producing bacterium that is responsible for toxicity to the colonic mucosa, causing inflammation, necrosis, and, in some extreme cases, intestinal dilation and perforation. C difficile-associated diarrhea (CDAD) occurs when patients have a reduction in their natural gastrointestinal flora that allows for the proliferation of and toxin production by C difficile.
Methods: Using a multicenter, prospective observational case control study, we assessed and quantified risk factors associated with the development of diarrhea caused by Clostridium difficile, with particular attention to antibiotic use. All hospitalized patients with diarrhea requiring a C difficile toxin test as part of their routine clinical workup were considered for study inclusion. Patients with a negative specimen (controls) were considered for enrollment if matched (by age, sex, length of stay, and institution) to a case. Variables associated with CDAD were identified using univariate analysis. Significant factors were then entered into multivariate logistic regression analysis to identify independent factors.
Results: There were no significant differences in antibiotic use between cases and controls. Patient severity, classified by Horn's Index, was significantly different between cases and controls (P = .0022). No other significant variables were identified.
Conclusion: The severity of illness of the cases was classified as more severe than the controls, but no significant differences in antibiotic use were identified between the groups. The negative C difficile toxin studies on the well-matched control patients indicate a different etiology of diarrhea (such as antibiotic-associated diarrhea), which may have developed in the presence of similar antibiotic use as the cases.